Insulin Reaction & Hypoglycemia

An insulin reaction is an excessively low blood sugar level. This condition is also known as hypoglycemia when blood sugar levels are lower than 50 mg/dL. Insulin reactions result from an excess of insulin via an injection or an excess of an insulin-stimulating oral hypoglycemic agent. Insulin reactions are more common in people with severe diabetes.

There are many factors that might bring on an insulin reaction. Some of them are increased activity, late or missed meals, eating fewer carbohydrates than usual, drinking alcohol without eating or errors in insulin dosage. To treat low blood glucose you will need to bring glucose levels back to normal. This requires 10-15 grams of sugar and then keep levels normal with food.

People with diabetes who experience signs and symptoms of an insulin reaction should attempt to raise their blood sugar levels as quickly as possible. Sugar is not absorbed in the stomach so taking forms of sugar that will pass through rapidly and do not need to be digested first is necessary. Some acceptable forms of sugar include fruit juice, milk, 4 ounces of regular soda, glucose tablets, or table sugar with water. Some people with diabetes carry absorbable sugar wafers that contain glucose or dextrose. These are also to be used in an emergency. Sugar wafers dissolve and act quickly when chewed or placed in the cheek.

If you experience repeated episodes of insulin reaction, you should see your doctor to determine if an adjustment in insulin dose is required. This is also true if signs and symptoms suggest hypoglycemia is occurring at night. The inability to control morning glucose values and the worsening of the problem by increasing amounts of evening or long-acting insulin require an urgent visit to the doctor.

No Comments »

No comments yet.

RSS feed for comments on this post. TrackBack URI

Leave a comment